Pennsylvania, 2007

Ice Storm in Pennsylvania, December 2 to 3, 2007

December 2 to 3, 2007 · NWS CTP · 6 events in 6 counties and zones

Periods of freezing rain resulted in minor to moderate ice accretion over the North Central Mountains of Central Pennsylvania. The freezing rain began late on the 2nd and continued into the early morning hours on the 3rd.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Periods of freezing rain resulted in minor to moderate ice accretion over the North Central Mountains of Central Pennsylvania. The freezing rain began late on the 2nd and continued into the early morning hours on the 3rd. The overall impact from the ice accretion was minimal, given the time of occurrence (very late at night). In addition, the ice that did build-up on lines and trees quickly melted as temperatures increased overnight and precipitation changed to plain rain. While there were a few reports of power outages, none of them could be directly attributed to the freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 1, 10:14 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Dec 1, 10:14 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1014 PM EST SAT DEC 1 2007

.SYNOPSIS...

A STORM SYSTEM MOVING OUT OF THE LEE OF THE ROCKIES EARLY THIS
EVENING...WILL HEAD THROUGH THE LOWER GREAT LAKES SUNDAY AND
SUNDAY NIGHT. THIS WILL RESULT IN AN AREA OF LIGHT TO MODERATE
SNOW DEVELOPING ACROSS THE REGION TONIGHT INTO EARLY
SUNDAY...BEFORE TRANSITIONING INTO A WINTRY MIX AND EVEN PLAIN
RAIN IN SOME LOCATIONS DURING THE DAY SUNDAY AS ABOVE FREEZING AIR
STREAMS IN FROM THE SOUTHWEST SEVERAL THOUSAND FEET ABOVE GROUND
LEVEL.

MUCH COLDER AIR WILL RETURN TO THE COMMONWEALTH LATE SUNDAY NIGHT
AND MONDAY ON THE BACKSIDE OF THE DEPARTING STORM SYSTEM...WITH
POTENTIALLY SIGNIFICANT LAKE EFFECT SNOWS DEVELOPING ACROSS THE
NORTHWESTERN MOUNTAINS AND THE LAUREL HIGHLANDS MONDAY AND MONDAY
NIGHT. LIGHTER SNOW SHOWERS AND FLURRIES WILL BE COMMON OVER THE
REMAINDER OF CENTRAL AND NORTH CENTRAL PA. MUCH OF EARLY NEXT WEEK
WILL BE DOMINATED BY BELOW NORMAL TEMPERATURES AND WINDY CONDITIONS.

COLD NORTHWEST FLOW WILL CONTINUE ACROSS THE REGION INTO THE
MIDDLE OF NEXT WEEK WITH A CLIPPER SYSTEM FORECAST TO AFFECT THE
REGION WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...

SNOW IS FINALLY WORKING DOWN THROUGH THE DRY AIR WITH THE FIRST
OBSERVATIONS SHOWING PRECIP REACHING THE GROUND IN FAR WESTERN PA.
VAD WINDS SHOW PRECIP LOWERING TO ABOUT 4000 LAST
OBSERVATION...SO WE HAVE ANOTHER 1-3 HOURS OF DRY WX LOCALLY
BEFORE LIGHT SNOW DEVELOPS.

STRONGEST 850-700MB FGEN WILL BE ALONG BAROCLINIC ZONE OVR NORTHERN
PA OVERNIGHT....THUS WILL GO WITH CATEGORICAL SNOW OVER THE
NORTHERN MTNS. FURTHER SOUTH...CHANCE OF MEASURABLE SNOW DECREASES
AND WILL LIKELY BE MIXED WITH SLEET...AS DRAMATIC WARMING IN THE
700 TO 850 MB LAYER IS SEEN BY 12Z SUN. CONTINUED WARMING ALOFT
WILL CAUSE SLEET TO TRANSITION TO FZRA ACROSS THE SW PORTION OF
THE CWA...AND FROM SNOW TO SLEET OVER THE NORTHEAST. BASED ON
LATEST SREF AND HPC FCST...TOTAL SNOW ACCUMULATIONS BY 18Z WILL
MOST LIKELY RANGE FROM UP TO 4 INCHES ACROSS THE NORTHERN
MTNS...TO NEAR ZERO ALONG THE MARYLAND BORDER.

PRECIP LIKELY TO BECOME SPOTTY DURING THE AFTN AND EARLY
EVENING...AS INITIAL LL JET PUSHES EAST. HOWEVER...LIGHT RAIN WILL
CONTINUE TO FALL INTO RESIDUAL COLD AIR AT THE SFC. LATEST SREF 2M
TEMPS SUGGEST POCKETS OF FZRA OR DRIZZLE COULD PERSIST FROM UNV
NORTH AND EASTWARD UNTIL WELL INTO THE EVENING.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...

BELIEVE THIS STORM WILL FALL IN THE ADVISORY CATEGORY FOR
MOST...IF NOT ALL OF THE REGION. LATEST SREF PLUME DATA SUGGESTS
HEAVY SNOW VERY UNLIKELY...WHICH IS EXPECTED BASED ON STORM TRACK
TO OUR WEST. HOWEVER...CAN NOT RULE OUT POSSIBILITY OF A SIG ACCUM
OF FREEZING RAIN ACROSS THE HIGHER TERRAIN OF NORTHEAST PA LATE
SUNDAY. SEVERAL SREF MEMBERS KEEP SFC TEMPS IN THIS REGION BLW 0C
THRU 06Z MONDAY. THIS WILL BE OF GREATEST CONCERN LATE SUN
EVENING...WHEN HEAVIER PRECIP LIKELY TO REDEVELOP AHEAD OF
APPROACHING UPPER LVL WAVE. CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE
A WARNING...BUT COULD POTENTIALLY UPGRADE. ELSEWHERE...PRECIP WILL
LIKELY HAVE TURNED TO PLAIN RAIN BY EARLY EVENING

HAVE ADDED CHC OF THUNDER TO ENTIRE AREA SUN NITE BASED ON LATEST
SPC GUIDANCE. MODEL DATA INDICATES MARGINAL INSTABILITY ABV 900MB
AND SIG LARGE SCALE LIFT IN ADVANCE OF APPROACHING COLD FRONT.

COLD FRONT WILL SWEEP THRU THE AREA DURING THE PREDAWN HOURS MON
MORNING...FOLLOWED BY STRONG COLD ADVECTION AND WIND GUSTS LIKELY
EXCEEDING 30 MPH. WSW BLYR FLOW SHOULD CONFINE SIG LAKE EFFECT
SNOW SHOWERS TO SNOW BELT OF NW PA...WHERE SEVERAL INCHES SEEM
PROBABLE BY LATE MONDAY. 850 WIND FIELDS SUGGEST A VERY BLUSTERY
DAY MONDAY. WILL KEEP WSPDS AND GUSTS JUST BLW ADVISORY CRITERIA
FOR NOW.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGH IMPACT WEATHER FEATURES FOR THIS PERIODS INCLUDE:

1. POTENTIAL FOR SIGNIFICANT LAKE EFFECT SNOWFALL ACROSS THE
NORTHWEST MOUNTAINS AND LAUREL HIGHLANDS MONDAY NIGHT INTO TUESDAY ON
THE BACKSIDE OF 500MB HEIGHT FALL CENTER/DEEPENING SFC LOW OVER THE
CANADIAN MARITIMES.

2. A MEAN ERN NOAM LW TROF WILL RESULT IN MUCH BELOW NORMAL
TEMPERATURES MONDAY THRU THURSDAY /DEC 3-6/ WITH 500MB HEIGHTS AND
850MB TEMPERATURES -1 TO -3 STD BLW NORMAL.

3. CLIPPER LOW DIVING SEWD THRU THE MID MS/OH VLY AND ALONG/SOUTH OF
THE MASON DIXON MAY BRING A BAND OF SNOW TO THE AREA WED-THUR.

DETAILS...

COLD AND BLUSTERY CONDS WILL BE FOUND ACROSS THE COMMONWEALTH MONDAY
NIGHT GIVEN TIGHT PRES GRAD ON THE BACKSIDE OF THE DEEPENING
SECONDARY LOW PRES SYS MOVG NEWD INTO THE CANADIAN MARITIMES. A
PROLONGED...COLD NWLY OVER-LAKE FETCH MAY RESULT IN MOD TO HVY SNFL
AMTS OVER PORTIONS OF THE WESTERN HIGH TERRAIN /NAMELY THE NW
SNOWBELT AND LAUREL HIGHLANDS/. BOTH GFS/NAM IN AGREEMENT IN
DEPICTING THIS SCENARIO...AND HAVE BOOSTED POPS INTO THE
LKLY/CATEGORICAL RANGE USING A MOS/SREF BLEND. 12KM NAM ALSO SHOWING
POTENTIAL FOR A HURON CONNECTION SETTING UP INTO TUESDAY...FURTHER
ENHANCING LOCAL SNOWFALL TOTALS ACROSS THE WINDWARD FACING SLOPES OF
THE SW MTNS. LATER SHIFTS MAY NEED TO HOIST SOME LAKE EFFECT/SNOW
HEADLINES.

LE SHSN SHOULD BEGIN TO WANE BY EARLY WED AS FLOW WEAKENS AND BACKS
IN RESPONSE TO AN APPROACHING CLIPPER LOW DIVING SEWD THRU NRN
PLAINS AND INTO THE OH VLY/WV PNHNDL. MDLS GRADUALLY CONVERGING ON
AFOREMENTIONED SFC LOW TRACK...WITH CONDS COLD ENUF FOR A BAND OF
SNOW ALONG/NORTH OF THE EVENTUAL TRACK. AT FIRST GLANCE...EVOLUTION
OF THIS SYS LOOKS SOMEWHAT LIKE THE 18 NOV EVENT...BUT STILL WAY TOO
FAR OUT TO GET SPECIFIC.

SFC HI PRES IS FCST TO BUILD INTO THE AREA IN THE WAKE OF THE
CLIPPER WITH LE SNOW SHOWERS DEVELOPING ACROSS THE WESTERN HIGH
TERRAIN INTO THE EARLY PART OF THE WKEND. AS THE SFC HI MOVES OFF
THE MID-ATLANTIC COAST...FLOW PATTERN APPEARS TO TRANSITION FROM A
MEAN ERN TROF TO MORE OF A PROGRESSIVE/ZONAL FLOW BY EARLY IN THE
WEEKEND. THIS SHOULD TRANSLATE INTO A MODERATION IN TEMPS BACK
TOWARD MORE SEASONABLE READINGS.

GENERALLY FOLLOWED A 50/50 BLEND OF HPC AND GMOS FOR TEMPS DY3 NGT
THRU DY8. LEANED MORE TOWARD HPC POPS WITH THE CLIPPER LOW...WHICH
WERE SLIGHTLY HIGHER THAN THE GMOS.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
MID LEVEL CLOUD DECK BASE WILL STEADILY LOWER FROM WEST TO EAST
EARLY TONIGHT. CEILINGS AND VSBYS WILL FALL INTO THE MVFR RANGE AS
SNOW BEGINS ALONG AND TO THE NORTH OF A WARM FRONT...ACROSS THE WEST
BETWEEN 02Z AND 04Z...AND OVER THE SUSQ VALLEY WITHIN A FEW HOURS
AFTER MIDNIGHT.

XPECT IFR CONDS TO DEVELOP WITH THIS INITIAL SHOT OF SNOW WITHIN 1
TO 3 HOURS AFTER ITS ONSET.

BY EARLY SUNDAY MORNING...MILDER AIR FROM THE SOUTHWEST WILL
OVERRUN THE COLD LLVL AIRMASS ENTRENCHED ACROSS THE REGION. THIS
WILL EFFECTIVELY CAUSE A TRANSITION IN PRECIPITATION TYPE FROM
SNOW...TO SLEET AND FREEZING RAIN TOWARD EARLY SUNDAY AFTERNOON
WITH MVFR/IFR VISBYS AND CIGS ANTICIPATED.

INCREASING DIRECTIONAL AND VERTICAL SPEED SHEAR IN THE LOWEST FEW
KFT ABOVE GROUND SUNDAY AND SUNDAY EVENING WILL LIKELY CREATE
FAVORABLE CONDITIONS FOR LOW LEVEL WIND SHEAR AT ALL TAF SITES.
XPECT TO SEE LLWS INCLUDED IN THE 00Z PACKAGE.

LOW PRESSURE WILL MOVE BY JUST TO THE NORTH OF THE REGION SUNDAY
NIGHT...WITH SECONDARY LOW DEVELOPMENT NEAR THE NEW JERSEY COAST.
FREEZING RAIN AND RAIN ALONG AND AHEAD OF ITS SOUTHWARD TRAILING
COLD FRONT WILL CONTINUE THROUGH EARLY SUNDAY NIGHT...WITH EVEN A
RUMBLES OF THUNDER POSSIBLE ACROSS THE SOUTHERN TIER OF PENN WHERE
ELEVATED INSTABILITY WILL COMBINE WITH THE DEEPEST MOISTURE PLUME

WINDY AND COLDER CONDITIONS WILL OCCUR MONDAY INTO
TUESDAY...RESULTING IN AREAS OF SIGNIFICANT LAKE
EFFECT/OROGRAPHIC SNOWS ACROSS THE NW MTNS AND LAUREL HIGHLANDS.
IFR CONDS ALMOST A GIVEN AT JST/BFD WITH MVFR CONDS LIKELY ACROSS
THE CENTRAL MTNS. LOOK FOR SUSTAINED 15-25MPH WITH GUSTS IN THE
30-40KT RANGE. FLURRIES AND SCATTERED SNOW SHOWERS WILL FLY ACROSS
THE CENTRAL AND SE.

ANOTHER...ALBEIT SOMEWHAT WEAKER STORM SYSTEM MOVING SOUTHEAST
FROM CANADA DURING THE MIDWEEK WILL BRING PERIODS OF MVFR TO IFR
CIGS AND VSBYS IN SNOW/SNOW SHOWERS WED/THUR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 1 AM EST MONDAY FOR PAZ006-012-
018-019-037-041-042-045-046-049>053-058.
WINTER WEATHER ADVISORY UNTIL 7 PM EST SUNDAY FOR PAZ004-005-
010-011-017.
WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM EST SUNDAY FOR
PAZ024>028-033>036-056-057-059-063>066.

&&

SYNOPSIS...LACORTE/STEINBUGL
NEAR TERM...LACORTE/FITZGERALD
SHORT TERM...LACORTE/FITZGERALD
LONG TERM...STEINBUGL
AVIATION...LAMBERT/STEINBUGL
Hazardous weather outlook, Dec 1, 7:11 PM EST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
711 PM EST SAT DEC 1 2007

PAZ024>028-033>036-056-057-059-063>066-030015-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
711 PM EST SAT DEC 1 2007

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ004-005-010-011-017-030015-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-
711 PM EST SAT DEC 1 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ006-012-018-019-037-041-042-045-046-049>053-058-030015-
POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
711 PM EST SAT DEC 1 2007

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 ice storm. Local standard time, as filed.

Ice Storm, McKean

When
December 2, 1:00 AM EST to December 3, 1:00 AM EST
Where
McKean forecast zone
Reported by
ASOS
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

The Bradford Regional Airport ASOS (KBFD) reported just over a quarter inch of freezing rain.

Ice Storm, Northern Clinton

When
December 2, 1:00 AM EST to December 3, 1:00 AM EST
Where
Northern Clinton forecast zone
Reported by
COOP Observer
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

COOP Observer in Renovo reported approximately three tenths of an inch of freezing rain.

Ice Storm, Northern Lycoming

When
December 2, 1:00 AM EST to December 3, 1:00 AM EST
Where
Northern Lycoming forecast zone
Reported by
Emergency Manager
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Ice accretions across Lycoming County were approximately one quarter inch.

Ice Storm, Potter

When
December 2, 1:00 AM EST to December 3, 1:00 AM EST
Where
Potter forecast zone
Reported by
Emergency Manager
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Potter county emergency management reported ice accretion on lines and trees. Tri-County Rural Electric Cooperative, which serves the Coudersport area, reported three power outages that may have resulted from the ice build-up.

Ice Storm, Sullivan

When
December 2, 1:00 AM EST to December 3, 1:00 AM EST
Where
Sullivan forecast zone
Reported by
Emergency Manager
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Sullivan County emergency management reported patchy ice accretion on local roads, which lead to one person losing control of their vehicle and sliding off the road. There were no injuries. A Lycoming county employee who lives in Eagle's Mere (Sullivan County) reported one quarter inch of ice accretion on his vehicle.

Ice Storm, Tioga

When
December 2, 1:00 AM EST to December 3, 1:00 AM EST
Where
Tioga forecast zone
Reported by
Emergency Manager
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Tioga County emergency management reported ice accretion on lines and trees.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65800, 65801, 65805, 65806, 65808, 65809.